Acute inflammatory demyelinating polyneuropathy after treatment with pegylated interferon alfa-2a in a patient with chronic hepatitis C virus infection: a case report
1 Gastroenterology Unit, Hospital University Hassan II, Fez, Morocco
2 Neurology Unit, Hospital University Hassan II, Fez, Morocco
Journal of Medical Case Reports 2012, 6:278 doi:10.1186/1752-1947-6-278Published: 4 September 2012
The combination of polyethylene glycol (PEG)ylated interferon (pegylated interferon) and ribavirin has been shown to be an effective treatment for chronic hepatitis C virus. In general, common side effects related to this combination therapy are mild and are well tolerated. However, peripheral neuropathy including demyelinating polyneuropathy related to PEG-interferon α2a (pegylated interferon alfa-2a) is extremely rare. In the literature, only one case of acute inflammatory demyelinating polyneuropathy related to PEG-interferon α2a has been published previously.
To the best of our knowledge we present only the second case of acute inflammatory demyelinating polyneuropathy related to PEG-interferon α2a, occurring in a 63-year-old Caucasian man. He developed tingling, numbness, and weakness of his upper and lower extremities with acute neurological deficits after five weeks of a combination therapy with PEG-interferon α2a and ribavirin for chronic hepatitis C virus infection. His clinical course, neurological findings, and his electromyogram results were all consistent with acute inflammatory demyelinating polyneuropathy. Our patient recovered completely after interferon was stopped and symptomatic treatment and a further electromyogram showed a disappearance of neuropathy. Four weeks later, PEG-interferon α2a was reintroduced with a gradually increasing dose without any reappearance of neurological symptoms allowing hepatitis C seroconversion.
Recognition of this rare yet possible presentation is important for early and accurate diagnosis and treatment. This case report also suggests that the reintroduction of PEGylated interferon in patients who had presented with acute inflammatory demyelinating polyneuropathy related to interferon α may be safe, but this must be confirmed by further studies.